Off-label prescribing of drugs is common and very likely to cause adverse events, particularly when no strong scientific evidence supports the off-label use, according to a report published online Nov. 2 in JAMA Internal Medicine.
No systematic investigation of the off-label use of prescription drugs has been done to date, in part because physicians aren’t required to document intended indications. But recent innovations in electronic health records provided an opportunity to track off-label prescribing and its influence on adverse drug events in the Canadian province of Quebec, which provides health insurance for all 8.5 million residents. There, physicians must provide the indication(s) for every new prescription, the reason(s) for any dose changes or drug discontinuation, and the nature of any adverse events, said Dr. Tewodros Eguale of the department of epidemiology, biostatistics, and occupational health at McGill University, Montreal, and his associates.
In what they described as the first large study of its kind, the investigators analyzed the prescribing information in electronic medical records of 46,021 adults (mean age 58 years) given 151,305 new prescriptions during a 5-year period. Physicians reported off-label use in 17,847 (11.8%) of these prescriptions, and that off-label use lacked strong scientific evidence in the great majority of cases (80.9%). The median follow-up time for use of prescribed medications was 386 days (range, 1 day to 6 years).
Prescribed drugs were discontinued because of adverse events in 3,484 cases. The incidence of adverse events was 44% higher for off-label use (19.7 per 10,000 person-months) than for on-label use (12.5 per 10,000 person-months). Moreover, the incidence of adverse events was 54% higher for off-label use unsupported by strong scientific evidence (21.7 per 10,000 person-months) than for off-label use supported by strong scientific evidence (13.2 per 10,000 person-months), the investigators said (JAMA Intern Med. 2015 Nov 2. doi:10.1001/jamainternmed.2015.6058).
The class of drugs with the highest rate of adverse effects was anti-infective agents (66.2 per 10,000 person-months), followed by central nervous system drugs such as antidepressants, anxiolytics, and antimigraine medicine (18.1 per 10,000); cardiovascular drugs (15.9 per 10,000); hormonal agents (12.7); autonomic drugs including albuterol and terbutaline (8.4); gastrointestinal drugs (6.1); ear, nose, and throat medications (2.8); and “other” agents such as antihistamines, blood thinners, and antineoplastics (1.3).
“Selected examples of adverse events associated with the most frequently used off-label drugs include akathisia resulting from the use of gabapentin for neurogenic pain; agitation associated with the use of amitriptyline hydrochloride for migraine; hallucinations with the use of trazodone hydrochloride for insomnia; QT interval prolongation with the use of quetiapine fumarate for depression; and weight gain with the use of olanzapine for depression,” the authors added.
“Off-label use may be clinically appropriate given the complexity of the patient’s condition, the lack of alternative effective drugs, or after exhausting approved drugs.” However, previous research has shown that physicians’ lack of knowledge of approved treatment indications was one important factor contributing to off-label prescribing. And one study showed that physicians are finding it difficult to keep up with rapidly changing medication information, and this lack of knowledge is affecting treatment, Dr. Eguale and his associates said.
That knowledge gap could be filled by supplying clinicians with information regarding drug approval status and the quality of supporting scientific evidence at the point of care, when they write prescriptions into patients’ electronic health records, the investigators noted. This would have the added advantage of facilitating communication among physicians, pharmacists, and patients, and could reduce medication errors such as those caused by giving drugs to the wrong patients or by giving patients sound-alike or look-alike drugs.
No sponsors were identified for this study. Dr. Tewodros Eguale and his associates reported having no relevant financial disclosures.